Alert archive / Arizona / Red Flag Warnings in 2013

Red Flag Warning 4, NWS Flagstaff, AZ

May 1, 20134 counties in Arizona

NWS Flagstaff, AZ issued this red flag warning at May 1, 2013, 3:11 PM MST for 4 counties in Arizona. It took effect at May 2, 2013, 7:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2013, 3:11 PM MST (22:11 UTC)
In effect from
May 2, 2013, 7:00 AM MST
Expired
May 2, 2013, 3:49 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Coconino County, AZ, Gila County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 40 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3072 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WWUS85 KFGZ 012211
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
311 PM MST WED MAY 1 2013

...STRONG WINDS WITH LOW HUMIDITY WILL PRODUCE CRITICAL FIRE
WEATHER CONDITIONS ALONG AND SOUTH OF THE MOGOLLON RIM THURSDAY...

.HIGH PRESSURE BUILDING INTO THE FOUR CORNERS REGION WILL PRODUCE
STRONG AND GUSTY WINDS ALONG AND SOUTHWEST OF THE MOGOLLON RIM
BEGINNING EARLY THURSDAY MORNING. VERY DRY AIR WILL ALSO MOVE INTO
THE REGION PRODUCING CRITICAL FIRE WEATHER CONDITIONS.

AZZ107-108-115-116-118-137-138-021500-
/O.NEW.KFGZ.FW.W.0004.130502T1400Z-130503T0000Z/
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
YAVAPAI COUNTY MOUNTAINS (FIRE WEATHER ZONE 108)-
WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
NORTHERN GILA COUNTY (FIRE WEATHER ZONE 118)-
YAVAPAI COUNTY VALLEYS AND BASINS (FIRE WEATHER ZONE 137)-
OAK CREEK AND SYCAMORE CANYONS (FIRE WEATHER ZONE 138)-
311 PM MST WED MAY 1 2013

...RED FLAG WARNING IN EFFECT FROM 7 AM TO 5 PM MST THURSDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 7 AM TO 5 PM MST THURSDAY.

* AFFECTED AREA...THE MOGOLLON RIM...COCONINO PLATEAU...YAVAPAI
  COUNTY...AND NORTHERN GILA COUNTY.

* TIMING...EARLY THURSDAY MORNING THROUGH THURSDAY AFTERNOON.

* 20 FOOT WINDS...NORTHEAST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* MINIMUM RELATIVE HUMIDITY...AS LOW AS 5 TO 10 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
2 follow-up statements
819 
WWUS85 KFGZ 021455
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
755 AM MST THU MAY 2 2013

AZZ107-108-115-116-118-137-138-022300-
/O.CON.KFGZ.FW.W.0004.000000T0000Z-130503T0000Z/
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
YAVAPAI COUNTY MOUNTAINS (FIRE WEATHER ZONE 108)-
WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
NORTHERN GILA COUNTY (FIRE WEATHER ZONE 118)-
YAVAPAI COUNTY VALLEYS AND BASINS (FIRE WEATHER ZONE 137)-
OAK CREEK AND SYCAMORE CANYONS (FIRE WEATHER ZONE 138)-
755 AM MST THU MAY 2 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...THE MOGOLLON RIM...COCONINO PLATEAU...YAVAPAI
  COUNTY...AND NORTHERN GILA COUNTY.

* TIMING...TODAY.

* 20 FOOT WINDS...NORTHEAST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* MINIMUM RELATIVE HUMIDITY...AS LOW AS 5 TO 10 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
917 
WWUS85 KFGZ 022249
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
349 PM MST THU MAY 2 2013

AZZ107-108-115-116-118-137-138-030000-
/O.CAN.KFGZ.FW.W.0004.000000T0000Z-130503T0000Z/
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
YAVAPAI COUNTY MOUNTAINS (FIRE WEATHER ZONE 108)-
WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
NORTHERN GILA COUNTY (FIRE WEATHER ZONE 118)-
YAVAPAI COUNTY VALLEYS AND BASINS (FIRE WEATHER ZONE 137)-
OAK CREEK AND SYCAMORE CANYONS (FIRE WEATHER ZONE 138)-
349 PM MST THU MAY 2 2013

...RED FLAG WARNING IS CANCELED...

WINDS HAVE LARGELY DECREASED BELOW CRITICAL LEVELS AS OF 4 PM MST
AND THE RED FLAG WARNING HAS BEEN CANCELED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 1, 9:05 AM MST, 6 hours 6 minutes earlier.

Area forecast discussion, May 1, 9:05 AM MST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
905 AM MST WED MAY 1 2013

.SYNOPSIS...LOCALLY BREEZY WINDS WILL DEVELOP TODAY AND
THURSDAY...WITH COOLER DAYTIME TEMPERATURES CONTINUING THROUGH
FRIDAY. AFTERNOON TEMPERATURES WILL INCREASE TO ABOVE NORMAL AGAIN
FOR THIS WEEKEND AS DRY CONDITIONS PERSIST.

&&

.DISCUSSION...MOSTLY CLEAR SKIES DOMINATE THE HIGH COUNTRY THIS
MORNING. EXPECT TEMPERATURES TO BE A FEW DEGREES COOLER THAN
OBSERVED YESTERDAY BUT STILL ABOVE SEASONABLE NORMALS.  AS A COLD
FRONT SLIDES ACROSS THE STATE TODAY EVEN COOLER WEATHER CAN BE
EXPECTED TOMORROW BEFORE TEMPS REBOUND ONCE AGAIN FOR THE WEEKEND.

MADE SOME MINOR ADJUSTMENTS TO THE FORECAST TODAY TO INCREASE
AFTERNOON HIGH TEMPERATURES BY A FEW DEGREES IN SOME LOCATIONS...AS
SUPPORTED BY THIS MORNINGS SOUNDING AND FORECAST GUIDANCE.
OTHERWISE, FORECAST IS ON TRACK.

&&

.PREV DISCUSSION /FROM 347 AM MST/...A COLD FRONT...CURRENTLY
SITUATED NEAR THE UTAH/AZ BORDER WILL SLOWLY PUSH SOUTH ACROSS
NORTHERN ARIZONA TODAY. NORTHWESTERLY BREEZES WILL BE COMMON
TODAY...SHIFTING NORTHEASTERLY BEHIND THE FRONT TONIGHT AND
THURSDAY. COOLING TEMPS...THOUGH STILL NOT FAR FROM DAILY
NORMALS...WILL BE IN STORE FROM TODAY THROUGH FRIDAY. TEMPS ARE
LIKELY TO REBOUND TO ABOVE NORMAL AGAIN FOR THIS WEEKEND UNDER
NORTHWESTERLY FLOW ALOFT. DETAILS OF THE EXTENDED FORECAST REMAIN
RATHER MURKY AT THIS TIME AS MODELS HAVE NOT SHOWN MUCH RUN-TO-RUN
CONSISTENCY REGARDING TIMING AND PLACEMENT WITH A STORM SYSTEM FOR
OUR AREA. REGARDLESS...UNSETTLED WEATHER FOR THE EARLY-TO-MIDDLE
STAGES OF NEXT WEEK WITH CHANCES OF SHOWERS APPEAR FAVORABLE TO
DEVELOP. MORE DETAILS TO COME AS THIS SCENARIO EVOLVES OVER THE
COMING DAYS.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT VFR CONDITIONS...WITH EAST
AND NORTHEAST SFC WINDS DEVELOPING LATE TONIGHT AND THURSDAY...GUSTY
NEAR HIGHER TERRAIN. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...EXPECT DIMINISHED WIND SPEEDS AND COOLER CONDITIONS
TODAY BEHIND A DRY COLD FRONT MOVING THROUGH THE DISTRICT. EAST AND
NORTHEAST WINDS WILL DEVELOP LATE TONIGHT AND THURSDAY BEHIND THIS
FRONT...WITH LOCALLY GUSTY WINDS OVER AND JUST SOUTHWEST OF HIGHER
TERRAIN FEATURES. RELATIVE HUMIDITY VALUES WILL BE LOW...ALTHOUGH
CRITICAL FIRE WEATHER CONDITIONS WILL BE AVOIDED DUE TO LOWER WIND
SPEEDS AND COOLER CONDITIONS.

FRIDAY THROUGH SUNDAY...EXPECT LIGHT WINDS AND WARMER TEMPERATURES
FRIDAY AND SATURDAY. ON SUNDAY...INCREASING SOUTHWEST FLOW WILL
BRING GUSTY WINDS AND HIGH-BASED CUMULUS DEVELOPMENT TO THE
REGION...ALONG WITH CONTINUED WARM TEMPERATURES.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........OUTLER / KD
AVIATION.......BK
FIRE WEATHER...BK

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Apr 30, 8:51 PM MST, 18 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
851 PM MST TUE APR 30 2013

AZZ004>018-037>040-010500-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
851 PM MST TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Arizona, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.